How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Doctor (MD)
Category: Health
Satisfied Customers: 11946
Experience:  U.S. Physician/Surgeon in Neurosurgery
206912
Type Your Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

I have an uncle who has been suffering with bloodclots in

Customer Question

I have an uncle who has been suffering with bloodclots in his legs. Both legs are painful and very swollen. Yesterday he was rushed to the hospital due to shortness of breath and pain. We are told by his doctor that the tests he has now had done @ the hospital indicate that he has several bloodclots in his body. They have recommended drug therapy...do not know the drug but he was told that he will die if he does not consent to this treatment and the treatment could leave him paralyzed. Can you tell me anything about such a drug and is there a possibility that he could consent to this drug therapy and not be paralyzed? He is a man in this early 70's. I know this is very vague info but am just looking for any information I can get. He lives in another state and am not getting much info. Thank you.
Submitted: 8 years ago.
Category: Health
Expert:  Dr. Mark replied 8 years ago.
Hmm.

I'm not sure what treatment they would be asking about that "could leave him paralyzed".

Treatments for pulmonary embolism (blood clots to the lung) and deep venous thrombosis (blood clots in the leg) are blood thinners.

Typically, a patient will be placed on a drug called heparin, which is given via IV, and started on Coumadin (which is a pill) that helps to prevent any further clotting from occurring. Occasionally in severe cases(rarely), doctors will use clot-busting drugs (t-PA) to try and break up the clot.

http://www.nlm.nih.gov/medlineplus/ency/article/000132.htm

Another procedure, placement of an inferior vena cava filter is often done as well, to help prevent blood clots from travelling from the leg to the lungs.

http://en.wikipedia.org/wiki/IVC_filters

As for the paralyzed? I'm not sure what they are referring to - this treatment using heparin is one that is widely used everywhere in the world (with the very small risk of causing bleeding into the brain or spinal cord, which in theory could cause paralysis).
Dr. Mark and 5 other Health Specialists are ready to help you
Customer: replied 8 years ago.
Thank you so much. Your response helped me understand. You know when you receive info 3rd party it is sometimes a little hard to decipher. Do we know why people develop bloodclots? Probably what happened is the doctor told my uncle all the BAD things that MIGHT happen with this treatment and that's all my uncle heard. This coumadin, heparin, t-PA treatment sounds like the only option. Fortunately my cousin - my uncle's daughter is a nurse-anesthistis(sp?) and probably has everything well in hand. I have not been able to reach her as she is working, too during this crisis. Thank you, again.
Expert:  Dr. Mark replied 8 years ago.
Good - a nurse-anesthestist uses these drugs regularly, and encounters this condition regularly as well, so I'm sure she is helping with the medical decision making.

As for why these clots occur:

We know that venous stasis, or immobility is a huge risk factor for clots developing. If the blood stays in one place for a while, it will tend to clot. Also there are other risk factors, such as hormone therapy, cancer, obesity, injury to the blood vessel, sugery, that can all increase the risk of clots.

Blood clots are very common in the hosptial, though when it travels to the lung and creates problems with breathing is when the condition becomes serious and needs to be treated.